Vitamin E acetate, a common additive to dietary supplements and cosmetics, has been identified as a likely culprit in a national outbreak of deaths and serious illnesses traced to vaping.
Researchers tested fluid samples from the lungs of 29 patients with e-cigarette- or vaping-associated lung injury (EVALI) that were submitted to the Centers for Disease Control and Prevention (CDC).
Vitamin E acetate was identified in all of the samples, according to federal health officials who discussed the findings in a Nov 8 briefing.
“This is the first time that we have detected a potential chemical of concern in biologic samples from patients with these lung injuries,” officials noted.
The patients came from 10 states. Two of them have died.
The findings were published Nov. 8 in the CDC’s Morbidity and Mortality Weekly Report.
In addition to vitamin E acetate, tetrahydrocannabinol (THC) was identified in 82% of the 29 samples collected by clinical teams and examined by investigators. Nicotine was identified in 62% of the samples.
As of Nov. 5, there had been 39 reported deaths associated with e-cigarettes or vaping. Federal health officials also had logged 2,051 cases of lung injury associated with the products. Reports of illnesses have come from very state except Alaska as well as the District of Columbia and the U.S. Virgin Islands.
The latest outbreak information is released every Thursday.
E-cigarettes work by heating a liquid to produce an aerosol that users inhale into their lungs. While vitamin E acetate is considered safe to apply to the skin or to ingest as a vitamin supplement, research has suggested that when it is inhaled, it can interfere with lung functioning. The oily substance may be used as an additive in the production of vaping liquids; it also can be used as a thickening agent in THC products, investigators noted.
As Denise Grady wrote in coverage of the new findings for the New York Times, the search for the source of the illness outbreak “has revealed the existence of a vast, unregulated shadowy marketplace of illicit or bootleg vaping products that are essentially a stew of unknown chemicals concocted, packed and sold by unknown manufacturers and sellers.”
In the Nov. 8 announcement, federal health officials stressed that while it appears that vitamin E acetate is associated with the vaping-related illnesses, it is too soon to rule out other sources of potential harm in vaping products.
“CDC continues to recommend that people should not use e-cigarettes, or vaping, products that contain THC, particularly from informal sources like friends, or family, or in-person or online dealers,” the agency warned.
“Since the specific compound or ingredient causing lung injury are not yet known, the only way to assure that you are not at risk while the investigation continues is to consider refraining from use of all e-cigarette, or vaping products,” the CDC cautioned.